Open Access
Translator Disclaimer
March, 1983 The Asymptotic Joint Distribution of Regression and Survival Parameter Estimates in the Cox Regression Model
Kent R. Bailey
Ann. Statist. 11(1): 39-48 (March, 1983). DOI: 10.1214/aos/1176346054

Abstract

In this paper it is shown that the Cox likelihood (Cox, 1972) may be treated as a standard likelihood, in the sense that its maximizer $\hat{\beta}$ is asymptotically normally distributed with asymptotic covariance matrix equal to $-\{E \partial^2 \log L (\beta)/\partial\beta\partial\beta'\}^{-1}$. In the process, an asymptotic representation of the score function is obtained in terms of functions of the independent observations. This representation may have some uses in itself such as: (1) providing a kind of residual for each observation, censored or uncensored, thereby indicating the relative influence of the observations, and (2) providing some information about the applicability of the asymptotics in a particular small sample. The asymptotic joint distribution of $\hat{\beta}$ and of the cumulative hazard function estimator $\hat{Lambda}_0(t)$ is also derived via a representation of the latter involving an independent increments process. Bailey (1982) shows that the "joint likelihood function" of the regression parameters $\beta$ and of the cumulative hazard jump parameters $\{\Lambda_i\}$ can be used in a natural way to obtain consistent estimates of these joint asymptotic covariances in the case of no ties. This justifies, to some extent, use of the general ML method for joint estimation of $\beta$ and $\Lambda_0(t)$.

Citation

Download Citation

Kent R. Bailey. "The Asymptotic Joint Distribution of Regression and Survival Parameter Estimates in the Cox Regression Model." Ann. Statist. 11 (1) 39 - 48, March, 1983. https://doi.org/10.1214/aos/1176346054

Information

Published: March, 1983
First available in Project Euclid: 12 April 2007

zbMATH: 0509.62015
MathSciNet: MR684861
Digital Object Identifier: 10.1214/aos/1176346054

Subjects:
Primary: 62E20
Secondary: 62F10

Keywords: Asymptotic representation , Cox regression , Hajek projection , Independent increments , maximum likelihood , proportional hazards

Rights: Copyright © 1983 Institute of Mathematical Statistics

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.11 • No. 1 • March, 1983
Back to Top